MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Catalog Number DKBL-20-5.0-A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a (b)(6) modified breast lesion localization needle was used during a breast lesion localization procedure.When the physician inserted the needle into the patient¿s breast, the needle broke and a section was left behind in the breast.The physician was able to remove the partial needle with another instrument after ct scanning.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation an inspection of unused product, dimensional verification, as well as a visual inspection of the returned devices was conducted during the investigation.The customer returned one used and one unopened kopans modified breast localization needle.In the used device, the hookwire is broken at the burnished section and missing some length.Dimensional analysis confirmed that both the used and unused hookwires were within specification.Additionally, a document based investigation evaluation was performed.The instructions for use (ifu) noted various precautions.The product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for localization of breast lesions should be employed.Following placement of the hookwire, the portion protruding outside of the breast should be bent and taped to the skin to prevent inadvertent movement and the final hookwire position should be confirmed by appropriate imaging modality.As an additional note, the burnish mark on the hookwire should be seen just outside the needle hub to ensure that the hookwire is within the needle tip during needle manipulation.Extended exposure to light should be avoided and the device should be stored in a dark, dry, cool place.Upon removal from the package, it is instructed to inspect the product to ensure that no damage has occurred.A review of the device history record for lot 8379799 revealed two nonconformances, in which one device was reworked for having extra components and the other was reworked for incorrect markings.The hookwire subassembly lot sa838122 showed one nonconformance for one device that was scrapped for foreign matter.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive cause could not be established.The customer reported that this failure occurred when the introducer needle was being withdrawn.A manufacturing -related cause of failure is not suspected, since the relevant dimensions on the returned devices are within specification.It is possible that the hookwire broke at this area as it was advanced to its target location with excess force, but the customer states that the hookwire broke during withdrawal of the needle.Thus the cause of failure is not established.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was originally reported that the needle broke when it was inserted into the patient¿s breast.Additional information received on 01oct2018 noted that it was the hookwire that broke, not the needle.Information received on 05oct2018 reported that the hookwire broke while it was being withdrawn from the needle and not while being inserted into the patient.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7779250
Report Number1820334-2018-02217
Device Sequence Number11210913
Product Code MIJ
UDI-Device Identifier00827002025868
UDI-Public(01)00827002025868(17)221116(10)8379799
Combination Product (Y/N)N
Initial Reporter CountryTW
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/16/2022
Device Catalogue NumberDKBL-20-5.0-A
Device Lot Number8379799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2018
Initial Date Received by Manufacturer 07/24/2018
Supplement Date Received by Manufacturer10/01/2018
Initial Report FDA Received Date08/13/2018
Supplement Report FDA Received Date10/29/2018
Patient Sequence Number1